advertisement
Question
Posted by: "Fatty" | 2008/06/06

To suppliment or not to suppliment?

Hi Doc.

How can one know if you are "over - dosing" on vitamins and suppliments?

I have, for many years - more than 10- been taking: Centrum multivitamins 1 tab in the morning (I will change to 50+ when I get there next year), Caltrate puls 1 tab in the evening, and Femoline Ultra a tab in the morning and one in the evening, which I presume I will carry on with untill I'm about 55, or my Gynae tells me I'm past menopause. I have just added Nutrideen one tab in the mornig and one in the evening to my suppliments, this I'll reduce to 1 in the morning after 3 months. I regard all these as tabs as " health backup" . I think what my body needs it can absorb, and the rest it can secrete. I hope I'm not wrong?

My chronic medication is: Brexicam 20mg one in the morning, Cilift 20mg one in the morning, Trepiline (yellow ) one in the evening, these all work together, I am told,. to help me relax so that my neck and shoulders do not get so painfull due to a vey old (more that 40 years) neck injury after falling off a horse. I have to admitt they do their job very well. And then Diotroxin (100) one in the morning.

I hope all the above mentioned cannot contribute to weight gain?
I try to stick to the suggested diet (Balanced diet - Slimming diet) due to the fact that I am gaining so much weight lately. It's not always easy, sweets and chocolates are my downfall!.

Basicallly I need to know if I'm taking too many suppliments, and if they have anyting to do with weight gain, please.

Thank you for all your patience in reading and answering my questions.

Kind Regards

Fatty

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Reader
I do think that you are taking too many vitamin supplements. Except for the Caltrate you don't really need to take supplements. Recent research has indicated that the idea "if a small dose of vitamins and/or minerals and/or trace elements is good for me, then a massive dose should be even better" is incorrect. In fact the latest studies show that there may even be risks associated with taking too many supplements, esp of vitamin A and vitamin E. You will not 'just excrete' all the vitamins you are taking. The fat-soluble vitamins (vits A, D, E and K) are not automatically excreted, but are stored in the body. Excessive intakes of vitamins A and D will lead to conditions called hypervitaminosis A or D, which can in some cases lead to irreversible damage of certain organs and tissues. I would suggest that you continue with the Caltrate because most women do not ingest the 1000 mg of calcium a day that they require and that you have 1-2 multivitamins a week, instead of 3 or 4 a day. Moderation is the key to everything in life. It is possible that some of the medications you take and the fact that you seem to have a thyroid deficiency, can cause weight gain. Stick to the balanced, slimming diet and try to do some exercise (something that does not exacerbate your neck injury), to keep your weight in check.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: "Fatty" | 2008/06/09

Thank you very much for your reply. I'll scale down drastically.

Reply to "Fatty"

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement